A Hawaii police officer recently made headlines after self-administering a dose of Narcan following a possible fentanyl exposure.
Hawaii County Police Captain Rio Amon-Wilkins said the officer, who remained anonymous, was responding to an overdose call when she suspected she might have been exposed to the dangerous drug.
“What the officer did was a good choice at the time with all the unknowns,” Amon-Wilkins stated.
Fentanyl, a synthetic opioid nearly 100 times more powerful than morphine, can be lethal in amounts as small as two mg.
According to the DEA, a few specks of the powder — even smaller than the tip of a pencil — can be fatal.
Law enforcement has not yet determined what drug the victim at the scene fatally overdosed from, but Amon-Wilkins said the officer played it safe.
“You never can be too cautious … especially with fentanyl. Such a small amount can be deadly,” the captain said.
While officers respond to drug overdose calls equipped with gloves and masks, there have been exposure cases through clothing or eyes.
Narcan is an overdose drug available to first responders across Hawaii and is used for emergency fentanyl overdoses.
In this case, the officer felt sick during the call and decided to administer the nasal spray herself before seeking further treatment at Hilo Medical Center.
The officer has since been released from the hospital and has returned to duty.
President of the State of Hawaii Organization of Police Officers Robert Cavaco said that the increase in fentanyl-related overdoses throughout the country makes it imperative that officers responding to overdose scenes take necessary precautions.
“You have to take that precaution going in,” Cavaco said.
A Hawaii federal drug task force reported that there have been several overdoses — two of them fatal — due to a highly potent batch of fentanyl sold on the island.
“I want the public to be careful and make sure that they understand that there’s something out there in the streets that can be lethal,” said Gary Yabuta, the Hawaii High Intensity Drug Trafficking Area’s executive director.
According to the CDC, as of September 4, 2022, there have been nearly 105,000 reported drug overdoses this year, the majority of which were due to synthetic opioids.